Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

Fairly heavy periods, occasional periods between cycles. Using nuvaring or sprintec safe? Breast cancer likely?

User rating for this question
Very Good
Answered by
Practicing since : 1997
Answered : 999 Questions
I am 47. I have been having fairly heavy periods, occasionally bleeding between cycles. Generally cycle is 25-28 days. This month I started after only 19 days. Some clots. My ob/gyn said he suggests I start on the Nuvarinig or Sprintec (birth control pill). I took a birth control pill for many years (19-29), then again in between my 3 children. I also used the nuvaring for a short period of time in my late 30's. I get concerned at my age to use hormones. My mother and aunt each had breast cancer (post-menopausal, both smokers). My mother and my father have both had strokes (each in their 70's, my father had atrial fibrilation, my mother was diabetic, had been a smoker, had high cholesterol). Do you think Nuvaring or Sprintec are safe for me? Which would you think is safer? I also have vulvodynia (which I take 10 mg of amitriptiline and now have no symptoms). I am otherwise healthy. Normal cholesterol, normal weight, normal blood sugar, I exercise.
Posted Mon, 4 Jun 2012 in Women's Health
Answered by Dr. Kulsoom Qureshi 1 hour later
Thanks for consulting us.
This is great to know that you are in good health. I also appreciate your knowledge about the high risk features in your family history & you are quite justified in your thinking about the safety of hormones in your age group & with a family history like yours.
Before giving any suggestion I would like to know more about your problem. I am concerned about the cause of your abnormal bleeding, as it has a very important role in deciding the best treatment for you.
Did you have a pelvic ultrasound? what is the report?
Have you had any endometrial biopsy ( a test from inside layer of your womb )? What is the result?
Are you regular with your cervical smears? was the result normal?
Are you having regular breast examinations & mammograms?
Do you smoke?
I suggest you take a second opinion from a qualified gynecologist before even thinking about taking hormones. In my opinion both these are not safe for you & if you have been investigated thoroughly about the cause of your bleeding & nothing abnormal has been detected even then these treatments are not a wise option for you.
This doesn't mean you shouldn't take any treatment, rather there are many non-hormonal options available these days ( choice depends upon your final diagnosis after full work up ). You should discuss this matter with your gynecologist.
Meanwhile, you may start using any iron and multivitamin supplementation ( which you may have used before ) to avoid anemia & take a good balanced diet.
You can also upload your reports for me to see & explain them to you.
I will be glad to answer any follow up question from you.
Best Regards.
Above answer was peer-reviewed by
Follow-up: Fairly heavy periods, occasional periods between cycles. Using nuvaring or sprintec safe? Breast cancer likely? 21 minutes later
I have had ultrasounds, endometrial biopsy, paps, mammograms...none of these suggested any issues. Dr thinks this is all hormone related. My period is really frustrating with such heavy flow for the first 24 had 2 this month.

I have read women in their 40's are taking birth control pills now. I have seen 2 drs in same practice. One is 52 and used nuvaring for the last 5 years.

Are you saying neither option is safe for me?
So you are saying neither are safe for me?
Answered by Dr. Kulsoom Qureshi 36 minutes later
Thanks for your response. This is quite reassuring to know that all your tests are normal.
You did not answer my question about smoking as this makes hormonal treatment all the more unsafe for you.
Have you had screening for your thyroid function? as this may be a treatable cause of your heavy bleeding.
You are right, women are now using pills in an older age group but you have factors in your family history that may increase your chances of developing complications if you opt this option. These are your family history of breast cancer & strokes. Birth control Pills are known to increase this risk. This risk rises further if you smoke.
In addition there are other safer options available to help solve your problem without increasing your risk. That's why I suggested you to take a second opinion before starting any treatment. So that you know all the options available for you & make an informed choice.
I understand you are suffering a lot & your problem need to be treated but I think there are other safer options available to tackle this problem.
Final choice will definitely be yours. If you choose to take this treatment & are well aware of the additional risks you have a right to do so.
I suggested, what I think is appropriate for you. If you are satisfied with the treatment offered to you & have been fully investigated & counseled you may follow your doctor as he is the one who has actually seen you & is more aware of your health issues.
I hope I am clear this time.
Wish you best of luck & good health.
Take care.
Above answer was peer-reviewed by
Follow-up: Fairly heavy periods, occasional periods between cycles. Using nuvaring or sprintec safe? Breast cancer likely? 9 minutes later
I have never smoked. This is a tough decision. I also have bad just miserable...twice a month.
Answered by Dr. Kulsoom Qureshi 12 minutes later
Thanks for your reply.
I am glad to know about your decision regarding smoking.
Please note that your present statement is giving a clue that there may be some pathology inside your womb which is causing all this cramping. This cannot be just a peri-menopausal hormonal imbalance. There could be a local pathology inside your womb leading to all these symptoms.
I again stress that you see a consultant Gynecologist as your problem may be dealt in a better way if other options are considered in diagnosis.
May God help you choose the best option for you.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor